Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 337, NWS Midland/Odessa, TX

August 18, 1997Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 1997, 6:24 PM CDT for Midland County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 6:24 PM CDT (23:24 UTC)
Expired
Aug 18, 1997, 6:55 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:42 PM CDTHail 0.75Midland, TX
Aug 18, 6:49 PM CDTThunderstorm Wind 56Maf, TX
Aug 18, 6:56 PM CDTThunderstorm WindMidland, TXDamaging outflow winds from thunderstorms knocked down trees and power lines in Midland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS1 KMAF 182325 RRA
SVRMAF
TXC329-182355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
624 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 655 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...NORTHWESTERN MIDLAND COUNTY
 
AT 622 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF MIDLAND MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GREENWOOD AND THE
CITY OF MIDLAND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TJ/RB
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:53 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT MON AUG 18 1997

FCST TRENDS GOING SIMILAR TO EARLIER GUESSES. LATEST VIS STLT IMAGES
SHOW A CLEARING TREND OVER MOST THE CWA...MAINLY EAST OF A LINE BNDD
BY A LINE FROM CANDELARIA...TO HOBBS...TO WEST OF LBB. SCT CU HAVE
DVLPD LOCALLY WITH TEMPS AS OF 1900Z READING 91/65. VIS STLT ALSO
SHOWS A LOW CENTER OF CIRCULATION NE OF ELP...MOVING NE IN THE WEAK
TROPICAL PLUME EXTDG FROM NWRN OLDE MEXICO TO MISSOURI. AT THE SFC
...18Z ANALYSIS HAS THE FNTL BNDRY THAT WAS OVER NWRN THIRD OF THE
CWA HAS PRETTY MUCH WASHED OUT WITH S-SW WINDS PREVAILING. HOWEVER
...A WEAK SFC LOW WAS NOTED SOUTH OF GDP...WITH A FEW WEAK TROFS
EXTENDING SW-NE FROM THE WRN BIG BEND...TO EXTM SE NM...TO WEST OF
LBB. SFC DEWPOINTS (EXCEPT FOR GDP) AS OF 18Z ALL ABOVE 60F...RATHER
MOIST FOR THIS PART OF THE NATION.

MODELS VIA AFOS START OUT FINE. THE BEST DISERNABLE FEATURE ON THE
LARGE SCALE IS A RETURN TO A RIDGE DESERT SW -- TROF EAST COAST THRU
THE MIDDLE OF THIS WEEK. THE ETA/AVN AGREEING MORE RH FIELD WISE
WITH ONE ANOTHER...WITH THE NGM SHOWING HIER AMOUNTS IN THIS REGARD.
HOWEVER...THE NGM WAS THE ONLY ONE AVAILABLE IN FULL FOR PCGRIDDS
(AND THE ETA THROUGH 24 HOURS) BOTH MAINTAINS A BEST CHANCE OF PCPN
FOR THE WRN AND NW PORTIONS OF THE CWA. NGM FCSTD LIS IN THE -5 RANGE
PRETTY CLOSE TO 18/1200Z MODIFIED SOUNDINGS OVER SE NM AND CULBERSON
CNTY. HIER POPS OVER SE NM IN CURRENT FCST LOOK GOOD. POPS COULD BE
A NUMBER OR TWO HIER FOR W/TX FROM MENTONE TO THE BIG BEND (SEE
NEWEST 6HR NCEP QPF). THE SLOW MOVEMENT OF STORMS THAT HAVE RE-FIRED
AND HI PWS MAY MAKE FOR LOCALLY HEAVY RAINS AND FLASH FLOODING.

PRELIMINARY TEMPS AND POPS A BLEND OF NGM GUESS AND PERSISTANCE.

MAF  72/96  30/20
CNM  70/94  40/20
MRF  59/85  30/20
P07  73/94  10/10

BB/JF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:29 PM CDTFlash Flood WarningMAFAndrews, Martin3 hr
Aug 18, 3:31 PM CDTFlash Flood WarningMAFJeff Davis, Presidio119 min
Aug 18, 4:24 PM CDTFlash Flood WarningMAFGaines31 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningMAFGaines31 min
Aug 18, 4:35 PM CDTSevere Thunderstorm WarningMAFHoward30 min
Aug 18, 5:41 PM CDTFlash Flood WarningMAFDawson, Gaines3 hr
Aug 18, 6:07 PM CDTFlash Flood WarningMAFPecos2 hr
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.